What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 3, 2:28 PM EST, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 3, 2:28 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
328 PM EDT Wed Aug 3 2022
.SHORT TERM...(Tonight and Thursday)...
Key Messages:
1. Scattered showers and thunderstorms this afternoon south and
more isolated convection north decreasing by sunset.
2. Patchy fog possible late tonight into Thursday morning,
especially in locations that receive afternoon rainfall.
3. More coverage of showers and thunderstorms Thursday afternoon.
Some storms could produce locally heavy rainfall.
Discussion:
Weak surface high pressure was located over the southern
Appalachians this afternoon with somewhat higher 500 mb heights.
Temperatures were in the upper 80s to lower 90s at mid afternoon.
Showers and thunderstorms were developing over the southern
plateau and eastern Tennessee mountains but were just isolated at
this time. With high dew points in the lower 70s heat index values
are in the mid to upper 90s. For the rest of the afternoon and
early evening showers and thunderstorms should increase and become
more scattered. The storms are moving slowly north to northwest.
The airmass is unstable with MLCAPE 1500 to 2500 J/KG and
precipitable water values are 1.4 in the northeast to 1.7 in
southwest. The convection should decrease early this evening and
there will be some fog forming late. Thursday a weak frontal
system moves into the Ohio Valley and a sharp upper trough will
dip south into Kentucky. The southerly flow around the Bermuda
high will increase moisture ahead of this trough and help to
enhance shower and thunderstorm activity Thursday afternoon and
evening. Highs Thursday should still reach the upper 80s to lower
90s before convection develops. Isolated areas may have locally
heavy rainfall but don't think it will be widespread. However
flash flood guidance numbers are still low across southwest
Virginia and parts of east Tennessee.
TD
.LONG TERM...(Thursday night through Wednesday)...
Key Messages:
1. Possibility of showers/storms each day through the extended
period--localized flooding possible if stronger storms train over
the same areas.
2. Highs generally in the upper 80s to low 90s for most of the TN
Valley.
Discussion:
Thursday Night through the weekend: A frontal boundary looks to
approach the region and be draped across MO/IL/OH Thursday night and
into Friday before lifting off to the northeast. An upper level
ridge will be over the Central US while the Bermuda high is to our
East. Scattered showers and thunderstorms are expected each day,
with higher chances for activity during the afternoon and evening
hours. Most of the rain we expect to see will be diurnally driven
and will likely dissipate once the sun goes down, but some of this
convection may linger into the overnight hours. Localized flooding
may be a concern in areas where stronger storms develop and train
over the same area.
Monday through Wednesday: Another front is expected to move down
through the Midwest and Ohio River Valley on Monday. A trough dips
down to us from the North on Tuesday, and by Wednesday we see this
front approach our area, but it is likely to stall somewhere near
the KY/TN line on Wednesday morning or afternoon. Rain chances stay
in the picture through the middle of next week.
Highs will generally be in the upper 80s to low 90s for most of East
TN, with heat index values nearing 100 degrees in some places.
BW
&&
.AVIATION...
18Z TAF DISCUSSION.
VFR conditions expected this afternoon with thunderstorms in the
vicinity from mid afternoon at CHA and TYS through sunset tonight.
Fog is expected near TYS and TRI early Thursday with MVFR
conditions at TYS for a few hours and IFR conditions at TRI. The
best chance for showers Thursday morning will be at TYS and CHA.
Added prob30 group for those sites last few hours of forecast.
TD
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 72 91 73 91 73 / 10 40 20 50 20
Knoxville McGhee Tyson Airport, TN 70 91 72 89 72 / 20 50 20 70 30
Oak Ridge, TN 70 90 72 89 71 / 10 50 20 70 30
Tri Cities Airport, TN 68 89 69 86 69 / 10 50 20 70 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 3, 2:34 PM EST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
334 PM EDT Wed Aug 3 2022
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
334 PM EDT Wed Aug 3 2022 /234 PM CDT Wed Aug 3 2022/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A wet pattern will be in place this time period with showers and
thunderstorms possible day or overnight, although activity will
peak during the afternoon and evening hours. Localized flooding
will be possible at times if stronger storms move slowly or train
over the same areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
TD/BW
In the hours before
Special weather statement, Aug 3, 4:39 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
539 PM EDT Wed Aug 3 2022
TNZ040-041-070-073-074-032230-
Cocke Smoky Mountains TN-Jefferson TN-Northwest Cocke TN-
Sevier Smoky Mountains TN-North Sevier TN-
539 PM EDT Wed Aug 3 2022
...A strong thunderstorm will impact portions of southeastern
Jefferson, southwestern Cocke and east central Sevier Counties
through 630 PM EDT...
At 539 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Smoky Mountains-Big Creek, or 9 miles south of
Newport, moving north at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newport, Smoky Mountains-Big Creek, Cosby, Hartford and Chestnut
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3597 8336 3597 8306 3579 8308 3577 8312
3577 8316 3575 8316 3573 8319 3573 8324
3572 8325 3571 8333
TIME...MOT...LOC 2139Z 183DEG 6KT 3582 8321
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 3, 5:11 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
611 PM EDT Wed Aug 3 2022
TNZ084-085-099-100-032300-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
611 PM EDT Wed Aug 3 2022
...A strong thunderstorm will impact portions of Bradley,
southwestern Meigs, southwestern McMinn and east central Hamilton
Counties through 700 PM EDT...
At 610 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Cleveland, or near Cleveland, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cleveland, Charleston, South Cleveland, East Cleveland, Wildwood
Lake, Calhoun, Waterville, Hillsview, Hopewell and Birchwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3505 8491 3535 8506 3541 8475 3515 8471
3509 8474 3508 8474
TIME...MOT...LOC 2210Z 167DEG 9KT 3514 8483
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 3, 5:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
645 PM EDT Wed Aug 3 2022
TNZ084-085-032330-
Meigs TN-McMinn TN-
645 PM EDT Wed Aug 3 2022
...A strong thunderstorm will impact portions of east central Meigs
and McMinn Counties through 730 PM EDT...
At 645 PM EDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Athens, Sweetwater, Decatur, Etowah, Niota, Riceville, Clear Water
and Murray Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3530 8473 3554 8481 3556 8479 3557 8481
3558 8481 3560 8478 3561 8477 3562 8454
3561 8454 3561 8452 3559 8452 3558 8451
3532 8451
TIME...MOT...LOC 2245Z 174DEG 9KT 3539 8463
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 3, 5:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
648 PM EDT Wed Aug 3 2022
TNZ042>044-032330-
Washington TN-Northwest Greene TN-Southeast Greene TN-
648 PM EDT Wed Aug 3 2022
...A strong thunderstorm will impact portions of southwestern
Washington and northeastern Greene Counties through 730 PM EDT...
At 647 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tusculum, or 7 miles east of Greeneville, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greeneville, Jonesborough, Tusculum, Midway, Baileyton, Telford,
Leesburg, Chucky, Limestone and Camp Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3613 8255 3610 8259 3608 8258 3604 8261
3607 8263 3606 8267 3610 8282 3637 8282
3636 8281 3638 8279 3630 8243
TIME...MOT...LOC 2247Z 199DEG 10KT 3615 8269
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHLocal storm report, Aug 3, 5:49 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
649 PM EDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 2 WNW HARTFORD 35.82N 83.18W
08/03/2022 COCKE TN 911 CALL CENTER
1 TREE DOWN ON HARTFORD ROAD.
&&Special weather statement, Aug 3, 6:30 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
730 PM EDT Wed Aug 3 2022
TNZ067-068-086-040015-
Northwest Monroe TN-Roane TN-Loudon TN-
730 PM EDT Wed Aug 3 2022
...A strong thunderstorm will impact portions of southwestern Loudon,
northwestern Monroe and southeastern Roane Counties through 815 PM
EDT...
At 730 PM EDT, Doppler radar was tracking a strong thunderstorm over
Madisonville, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lenoir City, Sweetwater, Loudon, Madisonville, Vonore, Philadelphia,
Paint Rock and Tellico Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3545 8443 3546 8445 3546 8444 3558 8450
3559 8452 3561 8452 3562 8454 3562 8452
3564 8455 3576 8460 3581 8425 3547 8424
3543 8444
TIME...MOT...LOC 2330Z 166DEG 14KT 3553 8437
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH